Category: 

What Are the Signs of a Corticosteroid Allergy?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 21 February 2020
  • Copyright Protected:
    2003-2020
    Conjecture Corporation
  • Print this Article

Most corticosteroid allergy symptoms are caused by topical steroid medications and involve a variety of skin reactions. These symptoms often include mild to moderate redness, inflammation, or itching. Nasal congestion, coughing, and sore throat are possible inhaled corticosteroid allergy symptoms. Severe and potentially life-threatening symptoms may include swelling of the face or throat, difficulty breathing, or chest pain. Any suspected corticosteroid allergy symptoms should be reported to a doctor right away for further medical evaluation and individualized treatment options.

The majority of people who exhibit signs of a corticosteroid allergy have used a topical formulation of this hormonal medication. Allergy symptoms may appear as a mild to moderate worsening of the condition being treated and often include redness, inflammation, and itching. In some cases, a burning or stinging sensation may develop, and the appearance of a rash is not uncommon. If the skin becomes extremely painful or begins to peel or blister, a doctor should be contacted right away.

Nasal congestion or irritation of the sinus passages are possible symptoms of a corticosteroid allergy, especially when the medication is packaged in the form of a nasal spray. Inflammation and pain may also occur when using these nasal sprays, sometimes causing difficulty when attempting to breathe through the nose. The nasal septum may actually tear and bleed in the more severe cases, sometimes resulting in a need for surgical intervention.

Ad

Sore throat, cough, and facial swelling, especially in the area around the mouth, are potential corticosteroid allergy symptoms that primarily occur after using inhaled medications designed to treat respiratory disorders such as asthma or bronchitis. Some corticosteroid allergy symptoms may strongly resemble those caused by seasonal allergies, such as a runny nose or sneezing. If asthma symptoms seem to worsen after beginning treatment with steroid medications, an allergy to these drugs may be the cause.

Severe and potentially life-threatening corticosteroid allergy symptoms may include swelling of the throat or face, difficulty breathing, and chest pain. In some cases, the patient may lose partial or complete consciousness or begin to have seizures. Emergency medical attention is vital when these symptoms occur, as a lack of oxygen can cause temporary or permanent brain damage or even death within a matter of minutes. Supportive care, such as oxygen therapy or the injection of a specialized medication known as epinephrine, can begin on the ambulance, so the caregiver should not attempt to transport the patient unless absolutely necessary.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email